Virginia, 2019

Flooding in Virginia, May 3, 2019

May 3, 2019 · NWS LWX · 3 events in 2 counties and zones

A nearly stationary boundary combined with moisture advection caused showers and thunderstorms to develop across portions of northern Virginia. Locally heavy rain led to isolated instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A nearly stationary boundary combined with moisture advection caused showers and thunderstorms to develop across portions of northern Virginia. Locally heavy rain led to isolated instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 3:14 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, May 3, 3:14 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
414 PM EDT Fri May 3 2019

.SYNOPSIS...
Weak low pressure will push through the region today, resulting
in showers and thunderstorms today, some of which may be severe.
A stationary front will remain over the region through Sunday,
with several areas of low pressure moving along it, resulting in
an unsettled weekend. A stronger area of low pressure will push
through the region Saturday night into Sunday, which will push
the front offshore finally, allowing high pressure to return.
High pressure will remain overhead Monday night before building
to the south Tuesday. A backdoor cold front may impact the area
during the middle and latter portions of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
410pm update: Issued a Flash Flood Watch for northwestern parts
of the CWA as it appears thunderstorms with heavy rain may train
over these areas through this evening. See hydro section below.

A stationary front remains anchored over the northern portions
of the CWA. Diurnally induced convection has initiated in
eastern WV and for western VA, and storms will then move
towards the northeast. These storms are developing in a very
favorable environment south of the stationary front, where
SBCAPE values are in the 1500-2500 J/kg range, and bulk shear is
on the order of 40kts. These are both well within the range to
support organized severe thunderstorms, some of which could
contain damaging winds and some hail. As a result, the Storm
Prediction Center has issued a Severe Thunderstorm Watch from
2-10 PM this evening. Thinking the hail threat is a bit limited,
given unfavorable mid-level lapse rates, but with CAPE over
2000 J/kg in spots, can not be ruled out. Damaging winds appears
to be the primary threat with any storms that form today.
Temperatures for today will reach the low to mid 80s south of
the front, but areas north of the front likely only reach the
low 70s.

Later this evening, a second round of storms will push through
the region later this evening into tonight. Throughout the day,
the probability of a gap between the two rounds has become less
and less in the hi-res guidance, so expecting a pretty
continuous period of showers and storms, especially in the area
outlined in the Severe Thunderstorm Watch. This second round is
associated with a weak shortwave and associated surface low
that will push across the region. Early on, the severe threat
will continue, with the primary threat again being some damaging
winds and small hall. Showers will linger tonight, but should
mostly clear the area by 3-4 AM.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Saturday looks to be quieter across the mid-Atlantic, at least
during the morning. Weak high pressure will build across the
region and push the surface low and upper level support to the
east and off the East Coast. Slightly cooler air will filter in
on a brief northwest wind Saturday morning into the afternoon.
By later in the day, surface winds will back around to the
southwest once again ahead of the next low pressure system. The
best chance for any shower activity Saturday will be in the
Potomac Highlands. The next low pressure system should arrive
from the southwest late Saturday into Sunday morning. Expecting
a period of moderate rain in association with this system, with
some rumbles of thunder also possible.

As the low and the bulk of its energy moves to the east-
northeast and offshore Sunday, weak trailing upper level
energy could spawn a couple of gusty showers Sunday afternoon
and be mainly along the Mason-Dixon region. Elsewhere will
encounter a drying northerly to northwest breeze. Weak high
pressure should provide some dry relief Sunday night.
Temperatures will not be as warm as recent days and nights.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
First half of next week looks tranquil under high pressure in
control both at the sfc and aloft and sfc front well to the
north over Pennsylvania. The front begins to slide south on Thu
with risk of showers and thunderstorms increasing. Expect an
unsettled period the second half of next week with front taking
its time to cross the area. Anticipate daily chances of showers
and thunderstorms during this period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MVFR/IFR conditions expected to continue at BWI/MTN thanks to
stubborn low clouds associated with the stationary front. This
may clear in the next few hours. Otherwise, VFR elsewhere for
now, but thunderstorms are developing in the higher elevations
and are expected to impact the northern terminals, especially
MRB/BWI/MTN. MRB should see storms this afternoon, with BWI/MTN
getting in on the action this evening. IAD/DCA will be on the
southern fringe of showers and storms this evening, so a little
more uncertainty there.

Tonight, expecting another period of low CIGs, and potentially
low VIS Saturday morning, especially at MRB/BWI/MTN thanks to
the rain this evening. Keeping MVFR in for now roughly in the
08z- 13z time frame. Other terminals should remain VFR.

VFR conditions expected tomorrow, but MVFR, perhaps IFR, will
return Saturday night into Sunday, as rain moves into the
region.

VFR conditions expected Monday through Wednesday.

&&

.MARINE...
No marine hazards are expected through Saturday night. However,
southerly winds will come close to SCA criteria for a period
this afternoon in the Bay. Also, afternoon and evening
thunderstorms are possible and some of them may have gusty winds
with them, so Special Marine Warnings may be needed at some
point this afternoon/evening.

Small Craft Advisories possible Sunday into Sunday evening on
the back side of an exiting low.

Winds appear to remain below SCA through Wednesday under surface
high pressure.

&&

.HYDROLOGY...
Thunderstorms with forward motions of about 15 kts may train
over parts of western MD/eastern WV and northwestern VA through
this evening. Around an inch of rain is expected on average, but
localized amounts in excess of 3 inches are possible in a short
period of time, which may result in flash flooding. PWATs are
highest in this area juxtaposed with highest CAPE values near a
stalled front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until midnight EDT tonight for MDZ003-004-
     501-502.
VA...Flash Flood Watch until midnight EDT tonight for VAZ028-031.
WV...Flash Flood Watch until midnight EDT tonight for WVZ050>053-
     055-501>504.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...DHOF/CJL
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/CJL
MARINE...LFR/CJL
HYDROLOGY...DHOF
Hazardous weather outlook, May 3, 3:19 PM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
419 PM EDT Fri May 3 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
419 PM EDT Fri May 3 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Scattered thunderstorms are expected late this afternoon through
this evening. A couple thunderstorms may become severe with the
potential for locally damaging wind gusts, especially across the
Washington and Baltimore Metropolitan areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers are expected Saturday night into Sunday along with the
possibility of a few thunderstorms. Rain may be heavy at times
which could lead to flooding of small streams and creeks as well
as urban areas. Confidence remains low in regards to how
widespread the flood threat will be.

.SPOTTER INFORMATION STATEMENT...

Skywarn activation is ongoing.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-042030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
419 PM EDT Fri May 3 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for portions of northwestern
Virginia, western Maryland and eastern West Virginia until
midnight tonight.

Showers are likely with scattered thunderstorms this afternoon
through this evening. Severe Thunderstorm Watch has been issued
until 10 PM for portions of northern VA, eastern WV and western
MD. The primary risk will be damaging winds. Localized flooding of
small streams and creeks as well as urban areas are possible
during this time as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers are expected late Saturday into Sunday along with the
possibility of a few thunderstorms. Rain may be heavy at times
which could lead to flooding of small streams and creeks as well
as urban areas. Confidence remains low in regards to how
widespread the flood threat will be.

.SPOTTER INFORMATION STATEMENT...

Skywarn activation is ongoing.

DHOF

In the hours before

Local storm report, May 3, 5:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     2 SSE BRIGGS            39.08N  77.99W
05/03/2019                   CLARKE             VA   PUBLIC

            TREE DOWN IN THE 400 BLOCK OF ELLERSLIE ROAD.

&&

EVENT NUMBER LWX1904305

DH
Local storm report, May 3, 5:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 WSW ARMEL             39.06N  78.18W
05/03/2019                   FREDERICK          VA   PUBLIC

            TREE DOWN ON PROPERTY IN SOUTHEAST STEPHENS CITY.

&&

EVENT NUMBER LWX1904306

DH
Local storm report, May 3, 5:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 NW ARMEL              39.09N  78.16W
05/03/2019  E1.50 INCH       FREDERICK          VA   PUBLIC

            QUARTER TO PING PONG BALL SIZE HAIL

&&

EVENT NUMBER LWX1904307

DH
Local storm report, May 3, 5:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SSW PAROLE            38.96N  76.56W
05/02/2019                   ANNE ARUNDEL       MD   PUBLIC

            MULTIPLE TREES UPROOTED ON PROPERTY.

&&

EVENT NUMBER LWX1904308

DH
Local storm report, May 3, 6:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             1 SW RIDGEWAY           39.29N  78.08W
05/03/2019  M1.00 INCH       BERKELEY           WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1904309

DH
Local storm report, May 3, 6:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT FRI MAY 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             INWOOD                  39.35N  78.05W
05/03/2019  M1.00 INCH       BERKELEY           WV   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER LWX1904309

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Warren

When
May 3, 7:00 PM EST to 10:00 PM EST
Where
Warren County, 0.85 mi WSW of Cedarville to 0.86 mi WSW of Cedarville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.977, -78.195

Several inches of water was flowing over Ritenour Hollow Road near Sleep Hill Road.

Flood, Frederick

When
May 3, 7:30 PM EST to 10:30 PM EST
Where
Frederick County, 0.54 mi W of Clowser Gap to 0.73 mi W of Clowser Gap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.180, -78.340

High water was located along VA-600 Back Mountain Road.

Flood, Frederick

When
May 3, 8:49 PM EST to 11:49 PM EST
Where
Frederick County, 0.94 mi ESE of Armel to 0.91 mi ESE of Armel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.074, -78.135

Nations Spring Road and Readon Road were closed due to flooding between US-522 Front Royal Pike and VA-644.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822743, 822744, 822745.